Texas, 2011

Hail in Texas, May 19 to 20, 2011

May 19 to 20, 2011 · NWS MAF · 4 events in 4 counties and zones

Increasing divergence aloft combined with a nocturnal low level jet and surface convergence along a retreating dryline to produce scattered thunderstorms across the Permian Basin and Lower Trans Pecos during the overnight hours. Deep layer shear and steep mid level lapse rates supported severe hail sizes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Increasing divergence aloft combined with a nocturnal low level jet and surface convergence along a retreating dryline to produce scattered thunderstorms across the Permian Basin and Lower Trans Pecos during the overnight hours. Deep layer shear and steep mid level lapse rates supported severe hail sizes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 19, 6:49 PM CST, 4 hours 26 minutes earlier.

Area forecast discussion, May 19, 6:49 PM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
749 PM CDT THU MAY 19 2011

.DISCUSSION...
HAVE UPDATED FOR EXPIRATION OF HIGH WIND WARNING IN GDP MTNS AND
CANCELLATION RFW. LOW LEVEL WINDS HAVE BACKED TO S THRU RATHER DEEP
LAYER...SEE MAF VWP. MODELS ARE STRUGGLING WITH BACKING SFC WINDS
AND DRYLINE IS WAVING BACK FORTH HERE AT MAF. LOOKS LIKE PACIFIC
FRONT IS MOVING THRU SW NM AS SEEN IN WSM PROFILER. EVEN THOUGH
THERE HAVE BEEN LIGHT ECHOES IN FAR NE CWFA DON/T EXPECT MUCH TO
HAPPEN IN NEAR TERM. HOWEVER AS LOW LEVEL JET INCREASES AND MSTR
DEEPENS IN ADVANCE OF COOLING MID LEVEL TEMPS/TROF EXPECT THAT
STORMS WILL DEVELOP ESPECIALLY ERN CWFA. FORECAST ALREADY HAS CHC
POPS OVERNIGHT WITH SEVERE MENTIONED AND HAVE MADE LITTLE CHANGE
OTHER THAN TO PUSH TSTMS BACK AFTER 03Z.

&&

.FIRE WEATHER...
SOUTHWEST TO WEST WINDS WERE DECREASING ACROSS THE AREA WITH A FEW
LOCATIONS IN OR NEAR THE HIGHER TERRAIN STILL NEAR 20 MPH SUSTAINED.
SOUTHERLY WINDS WERE AROUND 20 MPH SUSTAINED OVER THE WESTERN LOW
ROLLING PLAINS...EASTERN PERMIAN BASIN AND LOWER TRANS PECOS...
BRINGING AN INCREASE IN LOW LEVEL MOISTURE WITH THEM.  THINK WE WILL
SEE WINDS CONTINUE TO DECREASE OVER THE HIGHER TERRAIN...AND WITH
COOLING TEMPERATURES...RH'S RISING TO ABOVE 15 PERCENT IN MOST AREAS
IN THE NEXT HOUR OR SO.  CONSIDERING THE ABOVE...WE WILL CANCEL THE
REST OF THE RED FLAG WARNING.

SHOWERS AND THUNDERSTORMS COULD DEVELOP OVER THE WESTERN LOW ROLLING
PLAINS...PERMIAN BASIN AND LOWER TRANS PECOS OVERNIGHT AS LOW LEVEL
MOISTURE INCREASES OVER THESE AREAS ON SOUTHERLY WINDS...AND AN
UPPER LEVEL DISTURBANCE EJECTS OVER THE AREA.  WETTING RAINS COULD
ALTER THE RED FLAG WARNING FOR FRIDAY...BUT WILL WAIT UNTIL WE
ACTUALLY GET THE RAINFALL BEFORE GOING TOO FAR.  A PACIFIC COLD FRONT
WILL MOVE ACROSS THE AREA LATE TONIGHT AND FRIDAY AND ALLOW FOR
SLIGHTLY COOLER TEMPERATURES FRIDAY AFTERNOON.  HOWEVER...DRIER AIR
WILL ALSO MOVE OVER THE REGION AND DROP AFTERNOON RH'S TO 5 TO 10
PERCENT IN MOST AREAS.  WESTERLY WINDS WILL AGAIN INCREASE ACROSS
THE REGION...SO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 636 PM CDT THU MAY 19 2011/

DISCUSSION...
THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW.

AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS.  A LINE OF
SHOWERS AND THUNDERSTORMS...SOME STRONG TO SEVERE...COULD DEVELOP
ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS LATE TONIGHT.
IT APPEARS ANY THUNDERSTORMS WILL REMAIN EAST OF ALL SOUTHEAST NEW
MEXICO AND WEST TEXAS TAF SITES THOUGH.  A PACIFIC COLD FRONT WILL
MOVE EAST ACROSS THE AREA LATE TONIGHT AND FRIDAY WITH GUSTY
WESTERLY WINDS BEHIND IT.  67

PREV DISCUSSION... /ISSUED 307 PM CDT THU MAY 19 2011/

DISCUSSION...
THE DRYLINE HAS BECOME STATIONARY IN THE WESTERN LOW ROLLING
PLAINS AND LOWER TRANS PECOS THIS AFTERNOON. A STRONG CUMULUS
FIELD IS DEVELOPING IN THE MOIST AIR TO THE EAST WITH CONVECTION
DEVELOPING ALONG THE RED RIVER VALLEY NEAR CHILDRESS. MODEL DATA
IS IN GOOD AGREEMENT THAT CONVECTION WILL ACTUALLY GET STARTED
TONIGHT WHICH IS SOMEWHAT UNUSUAL FOR THIS AREA. STORMS SHOULD
FORM AS AN INCREASING LOW LEVEL JET INCREASES CONVERGENCE ALONG
THE RETREATING DRYLINE COMBINES WITH STEEP MID LEVEL LAPSE RATES
AND INCREASING DIVERGENCE ALOFT FROM THE INTERACTION OF AN UPPER
LOW NEAR THE FOUR CORNERS AREA AND A SOUTHERN STREAM JET OVER
NORTHERN MEXICO AND WEST TEXAS. INSTABILITY AND SHEAR SHOULD BE
STRONG ENOUGH SO THAT ANY STORMS THAT FORM MAY BECOME SEVERE. HOW
FAR WEST THE STORMS WILL OCCUR WILL DEPEND COMPLETELY ON THE
LOCATION OF THE DRYLINE WHICH THE MODELS HAVE HAD DIFFICULTY WITH
LATELY. POPS HAVE BEEN KEPT GENERALLY SOUTHEAST OF MIDLAND AND
ODESSA...HOWEVER THE DRYLINE COULD RETREAT TO NEAR NEW MEXICO
GIVING THE AREA SOME BADLY NEEDED RAINFALL.

A FURTHER EAST POSITION OF THE DRYLINE FRIDAY INTO THE WEEKEND
MEANS ANY RAIN CHANCES WILL BE RESERVED FOR THE FAR EASTERN AREAS
OF OUR COUNTY WARNING AREA. THE UPPER LEVEL LOW WILL FINALLY
DEPART BY MONDAY BUT ANOTHER QUICKLY FOLLOWS KEEPING THE WESTERLY
FLOW IN PLACE. THIS WILL BRING A CONTINUATION OF NEAR TO SLIGHTLY
ABOVE NORMAL TEMPERATURES AND BREEZY TO WINDY CONDITIONS WITH
LITTLE TO NO CHANCE FOR RAINFALL.

HENNIG

FIRE WEATHER...
THE DRYLINE HAS PUSHED EASTWARD THROUGH MOST OF THE FORECAST AREA
EARLY THIS AFTERNOON. RH VALUES HAVE FALLEN BELOW 15 PERCENT ACROSS
MOST LOCATIONS BEHIND THIS FEATURE. SOUTHWESTERLY WINDS HAVE
INCREASED AT OR ABOVE 20 MPH SUSTAINED ACROSS THE GUADALUPE
MOUNTAINS AND PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS...WHICH
CORRESPONDS WELL WITH A 25-30 KNOT WIND MAX IN THE 850-700 MB LAYER
ACROSS THESE LOCATIONS. WIND SPEEDS HAVE BEEN SLOW TO INCREASE
ACROSS MUCH OF THE REMAINDER OF WEST TEXAS THIS AFTERNOON. SPEEDS
MAY STRUGGLE TO REACH 20 MPH ACROSS PORTIONS OF THE TRANS PECOS AND
SOUTHERN/EASTERN PERMIAN BASIN. WILL GO AHEAD AND LEAVE THE RED FLAG
WARNING INTACT ACROSS THESE LOCATIONS...AND LET NEXT SHIFT MONITOR
FOR POSSIBLE EARLY CANCELLATION TO PORTIONS OF THE WARNING.
THE DRYLINE WILL RETREAT WESTWARD THROUGH THE PERMIAN BASIN AND
LOWER TRANS PECOS THIS EVENING/TONIGHT...BUT WILL START TO ADVANCE
EASTWARD DURING THE EARLY MORNING HOURS FRIDAY AHEAD OF AN
APPROACHING UPPER TROUGH. A LINE OF SHOWERS/THUNDERSTORMS MAY
DEVELOP ACROSS THE EASTERN PERMIAN BASIN/LOWER TRANS PECOS EAST OF
THE ADVANCING DRYLINE TONIGHT. CONTINUED DRY WEATHER/POOR TO FAIR
RECOVERY IS EXPECTED ACROSS MOST OTHER LOCATIONS TO THE WEST OF THE
DRYLINE.

THE UPPER TROUGH WILL PASS OVER THE REGION EARLY FRIDAY MORNING.
WEST TO NORTHWEST WINDS WILL INCREASE FOLLOWING THE PASSAGE OF THE
ASSOCIATED PACIFIC COLD FRONT. MUCH DRIER AIR WILL ALSO ADVECT INTO
THE FORECAST AREA. LOW RH VALUES AND SUSTAINED WIND SPEEDS AROUND 20
MPH WILL BRING A RETURN TO CRITICAL FIRE WEATHER CONDITIONS TO MUCH
OF WEST TEXAS AND SOUTHEAST NEW MEXICO...AND WE WILL CONTINUE THE
RED FLAG WARNING.

A DRY AIRMASS WILL REMAIN IN PLACE THIS WEEKEND...THOUGH WIND SPEEDS
WILL BE A BIT WEAKER ACROSS THE REGION. HOWEVER...INCREASING FLOW
ALOFT MAY BRING ADDITIONAL FIRE WEATHER CONCERNS BACK IN PLAY DURING
THE EARLY TO MIDDLE PORTION OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  86  54  92  /  30  10  10   0
CARLSBAD NM                57  85  58  91  /   0   0   0   0
DRYDEN TX                  66  97  63  97  /  30  10  10   0
FORT STOCKTON TX           64  89  60  95  /  20   0   0   0
GUADALUPE PASS TX          51  76  56  77  /   0   0   0   0
HOBBS NM                   54  84  50  86  /   0   0   0   0
MARFA TX                   49  78  44  82  /   0   0   0   0
MIDLAND INTL AIRPORT TX    60  86  55  91  /  20   0   0   0
ODESSA TX                  61  88  57  90  /  10   0   0   0
WINK TX                    58  92  55  96  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM TO 8 PM MDT FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ TO 9 PM CDT /8 PM
     MDT/ FRIDAY FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, May 19, 6:23 PM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
723 PM CDT THU MAY 19 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
723 PM CDT THU MAY 19 2011 /623 PM MDT THU MAY 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE WESTERN
LOW ROLLING PLAINS...PERMIAN BASIN AND THE LOWER TRANS PECOS REGION
TONIGHT...ESPECIALLY ALONG AND EAST OF A GAIL...BIG SPRING...
MCCAMEY...SANDERSON LINE.  SOME OF THESE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO FREQUENT
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO AFFECT THE
SOUTHEAST NEW MEXICO PLAINS AND MUCH OF WEST TEXAS AGAIN FRIDAY
AFTERNOON AND EVENING. A RED FLAG WARNING IS IN EFFECT FOR THESE
LOCATIONS FRIDAY AFTERNOON AND EVENING.

STRONG WESTERLY WINDS OF 35 TO 45 MPH...WITH A FEW GUSTS TO 60 MPH
ARE POSSIBLE IN THE GUADALUPE MOUNTAINS AGAIN FRIDAY. A HIGH WIND
WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS PORTIONS OF THE EASTERN
PERMIAN BASIN AND THE LOWER TRANS PECOS REGION LATER THIS EVENING
OR TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 19, 10:24 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1124 PM CDT THU MAY 19 2011

TXZ051-200500-
MARTIN-
1124 PM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN MARTIN COUNTY UNTIL MIDNIGHT CDT...

A RAPIDLY INTENSIFYING THUNDERSTORM WAS LOCATED OVER GRADY AT 1124
PM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF
PRODUCING HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS NEAR 45 TO
55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The radar

The Midland/Odessa radar (KMAF), 56 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Martin

When
May 19, 11:15 PM CST to 11:20 PM CST
Where
Martin County, 5.8 mi NNW of Lenorah
Measured
0.88 in hail
Reported by
Public
Coordinates
32.380, -101.900

Hail, Scurry

When
May 20, 1:30 AM CST to 1:35 AM CST
Where
Scurry County, Ira
Measured
0.88 in hail
Reported by
Public
Coordinates
32.580, -101.000

Hail, Pecos

When
May 20, 1:45 AM CST to 2:00 AM CST
Where
Pecos County, 7.68 mi SE of Bakersfield
Measured
1 in hail
Reported by
Public
Coordinates
30.800, -102.190

Hail, Midland

When
May 20, 12:26 PM CST to 12:31 PM CST
Where
Midland County, Midland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.000, -102.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315436, 315434, 315435, 315433.